Florida, 2023

Flash Flood and Flooding in Florida, May 22 to 23, 2023

May 22 to 23, 2023 · NWS TAE · 12 events in 6 counties and zones

Thunderstorms with heavy rain and gusty winds developed over the area. A few reports of trees down were received, and rainfall amounts of 3 to 6 inches resulted in reports of minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Thunderstorms with heavy rain and gusty winds developed over the area. A few reports of trees down were received, and rainfall amounts of 3 to 6 inches resulted in reports of minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 22, 9:01 AM EST, 1 hour 44 minutes earlier.

Area forecast discussion, May 22, 9:01 AM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1001 AM EDT Mon May 22 2023

...New UPDATE...
...HEAVY RAINFALL WILL BE THE PRIMARY CONCERN THROUGH TOMORROW...

.UPDATE...
Issued at 1000 AM EDT Mon May 22 2023

Showers and thunderstorms will begin to increase in coverage
later this morning heading into the afternoon. The PoPs chances
for this morning have increased. No further changes have been made
to the forecast. Heavy rainfall will be the primary concern for
today.

&&

.NEAR TERM...
(Today and tonight)
Issued at 338 AM EDT Mon May 22 2023

A very wet pattern is on tap for the next couple of days with
several rounds of heavy rainfall and isolated flash flooding
possible. Today, the region sits within the left exit region of an
upper level jet situated over the Gulf, providing a synoptic scale
lifting mechanism. At the mid levels, a series of shortwaves are
forecast to traverse from west to east across the region, assisting
in the blossoming of showers and thunderstorms. At the surface, at
least one stationary boundary is present, which in addition to any
outflows from convection, will likely serve as a focus for future
convective development. All of this exists within a very moist
atmosphere with forecast PWs near 1.7 to 1.9 inches, which is near
or above the 90th percentile for this time of year.

Surface winds are forecast to remain out of the east, quickly
turning to westerly around 800mb. While storm motions are expected
generally to be west to east, this setup will favor some
backbuilding of storms that may then move over the same areas. Any
boundaries that are oriented W to E will also be at risk for
training of storms over the same areas. Widespread rainfall of 1 to
2 inches is forecast today, with isolated pockets of 3 to 5 inches
possible. Whatever rainfall falls today will continue to prime the
already saturated soils for additional heavy rainfall on Tuesday. As
of now, much of the area already has received 400-600% of its normal
rainfall over the past week which will make already saturated areas
most susceptible to flooding from heavy rainfall. As such, a
Flash Flood Watch has been issued for the entire area through
Tuesday evening. A few storms today could also be strong with
gusty winds and small hail. The primary threat however is the
heavy rainfall.

&&

.SHORT TERM...
(Tuesday through Wednesday night)
Issued at 338 AM EDT Mon May 22 2023

The very wet pattern continues on Tuesday with PoPs ranging from
60-90% across much of the area with heavy rainfall leading to the
potential for flash flooding. See the Hydrology section at the
bottom for more details. Will also have to watch for some stronger
storms on Tue, mainly in the FL Counties, with mid-level flow around
30 knots and CAPE in excess of 1k J/Kg. Gusty winds will be the main
concern, and some storms may exhibit rotation closer to the front
where greater values of low-level SRH are modeled. PoPs remain
elevated in the FL Big Bend on Wednesday with the front nearby and
additional chances of thunder. There will be a gradient in highs on
Tuesday with the front slicing through the region, ranging from the
upper 60s to middle 70s north of I-10 and upper 70s to lower 80s
south of I-10. On Wednesday, highs in the 70s, with a drier air mass
filtering in.

&&

.LONG TERM...
(Thursday through Monday) Issued at 338 AM EDT Mon May 22 2023

No major concerns as we head into the Memorial Day Weekend. Prior
to that, a slight chance of showers and thunderstorms in the FL
Big Bend on Thursday and Friday, with dry weather expected through
the Memorial Day Weekend. Temperatures moderate from the low to
mid-80s on Thursday to the upper 80s and lower 90s this weekend.

&&

.AVIATION...
(12Z TAFS)
Issued at 645 AM EDT Mon May 22 2023

A fairly wet pattern is expected today with widespread showers and
thunderstorms. MVFR to IFR conditions may persist for another few
hours before improving to MVFR/VFR later this morning. IFR to LIFR
conditions will be possible across most of the area overnight
tonight with a low stratus deck and drizzle likely.

&&

.MARINE...
Issued at 338 AM EDT Mon May 22 2023

Tranquil boating conditions through Tuesday with winds generally
around 10 knots or less and seas of 1 to 2 feet. As the front moves
south of the waters on Tuesday Night into Wednesday, northeast winds
will increase to around 15 knots at times, with seas building up to
3 feet through Friday Night.

&&

.FIRE WEATHER...
Issued at 338 AM EDT Mon May 22 2023

A very wet pattern is expected for the next couple of days with
widespread showers and thunderstorms throughout the days and into
the evenings. Storms could produce erratic gusty winds along with
lightning and locally heavy rainfall. Relatively low mixing heights
along with weak transport winds across the FL zones today may lead
to poor dispersion. Fair dispersions are generally expected
elsewhere. This wet pattern will continue through at least Tuesday
with PoPs starting to lower a bit around midweek.

&&

.HYDROLOGY...
Issued at 338 AM EDT Mon May 22 2023

The main concern is the potential for heavy rainfall today through
Tuesday as several shortwave disturbances aloft act on a nearby
front to provide a source of lift within an air mass characterized
by PWAT up to 1.9 inches. Average rainfall will range from 1-3
inches, highest in Southwest GA and the FL Big Bend. CAM guidance
indicates the potential for isolated higher amounts of 4-6 inches
today through Tuesday. This may result in flooding of urban and low-
lying areas of poor drainage, particularly where slow moving storms
train, which may escalate further into localized flash flooding
where those higher amounts occur. Given this potential, and the wet
antecedent conditions, a Flood Watch has been issued for the
entire area through Tuesday evening. A drier weather pattern will
begin to filter into the region on Wednesday and Thursday, which
is expected to continue through the upcoming weekend. Rises are
likely on area rivers and streams, but flooding issues are not
expected.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   82  68  78  64 /  90  50  80  30
Panama City   85  69  83  65 /  60  50  50  20
Dothan        83  66  71  62 /  90  60  60  20
Albany        80  63  70  62 /  80  60  70  30
Valdosta      81  66  75  63 /  90  50  80  40
Cross City    83  67  84  65 /  80  40  80  50
Apalachicola  83  71  81  68 /  60  50  60  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through late Tuesday night for FLZ007>019-026>029-
     034-108-112-114-115-118-127-128-134.

GA...Flood Watch through late Tuesday night for GAZ120>131-142>148-
     155>161.

AL...Flood Watch through late Tuesday night for ALZ065>069.

GM...None.
&&

NEAR TERM...Merrifield
SHORT TERM...LF
LONG TERM....LF
AVIATION...Merrifield
MARINE...LF
FIRE WEATHER...Merrifield
HYDROLOGY...LF

In the hours before

Special weather statement, May 22, 7:58 AM EST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
858 AM EDT Mon May 22 2023

GAZ146-157-158-221345-
Colquitt GA-Grady GA-Thomas GA-
858 AM EDT Mon May 22 2023

...A strong thunderstorm will impact portions of eastern Grady,
Thomas and southwestern Colquitt Counties through 945 AM EDT...

At 857 AM EDT, Doppler radar was tracking a strong thunderstorm near
Thomasville, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Thomasville, Boston, Ochlocknee, Pavo, Coolidge, Barwick, Thomasville
Municipal A/P, Dillon, Enon, Merrillville, Chastain, Quality, Murphy,
Akridge, Grady Co A/p, Autreyville, Patten, Eason, Spence and
Dawesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3071 8374 3076 8416 3108 8417 3108 8400
      3107 8374
TIME...MOT...LOC 1257Z 279DEG 21KT 3084 8405

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KR
Special weather statement, May 22, 8:48 AM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
948 AM EDT Mon May 22 2023

GAZ158-159-221430-
Brooks GA-Thomas GA-
948 AM EDT Mon May 22 2023

...A strong thunderstorm will impact portions of southeastern Thomas
and southwestern Brooks Counties through 1030 AM EDT...

At 947 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Thomasville, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Thomasville, Boston, Pidcock, Grooverville, Everett, Newark, Eason
and Metcalf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3066 8371 3067 8403 3085 8397 3079 8367
TIME...MOT...LOC 1347Z 286DEG 13KT 3074 8392

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KR
Special weather statement, May 22, 9:30 AM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1030 AM EDT Mon May 22 2023

FLZ018-GAZ158-159-221515-
Inland Jefferson FL-Brooks GA-Thomas GA-
1030 AM EDT Mon May 22 2023

...A strong thunderstorm will impact portions of northeastern
Jefferson, southeastern Thomas and southwestern Brooks Counties
through 1115 AM EDT...

At 1030 AM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Boston, or 11 miles northeast of Monticello, moving
east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dills, Everett, Grooverville, Ashville and Empress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3065 8358 3065 8361 3064 8361 3064 8360
      3062 8360 3055 8366 3055 8367 3054 8367
      3061 8389 3078 8383 3072 8352
TIME...MOT...LOC 1430Z 287DEG 17KT 3067 8375

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KR
Special weather statement, May 22, 10:16 AM EST, 29 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1116 AM EDT Mon May 22 2023

FLZ019-GAZ159-160-221600-
Madison FL-Brooks GA-Lowndes GA-
1116 AM EDT Mon May 22 2023

...A strong thunderstorm will impact portions of northeastern
Madison, southwestern Lowndes and southeastern Brooks Counties
through NOON EDT...

At 1116 AM EDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Madison, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake Park, I-75 At Exit 5, Lovett, Nankin, Empress, Clyattville,
Cherry Lake, Hamburg, Hanson and Pinetta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3063 8317 3063 8328 3059 8326 3055 8326
      3054 8325 3052 8325 3055 8358 3070 8357
      3069 8316
TIME...MOT...LOC 1516Z 275DEG 15KT 3061 8351

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood, 4 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Madison

When
May 22, 10:45 AM EST
Where
Madison County, 1.38 mi WSW of Cherry Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.570, -83.440

A tree was blown down across NW Jersey Road.

Hail, Wakulla

When
May 22, 10:45 AM EST
Where
Wakulla County, 0.69 mi N of Crawfordville
Measured
0.75 in hail
Reported by
Public
Coordinates
30.180, -84.370

Flood, Calhoun

When
May 22, 2:38 PM CST to 5:00 PM CST
Where
Calhoun County, 1.04 mi WNW of Nettle Ridge to 0.83 mi NW of Nettle Ridge
Cause
Heavy Rain
Reported by
Public
Coordinates
30.474, -85.057

Minor flooding was reported in the area via mping.

Thunderstorm Wind, Franklin

When
May 22, 4:28 PM EST
Where
Franklin County, Carrabelle
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.850, -84.660

A tree was blown down in Carrabelle.

Flood, Calhoun

When
May 22, 3:30 PM CST to 5:00 PM CST
Where
Calhoun County, 1.82 mi SW of Clarksville to 1.5 mi SE of Clarksville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
30.410, -85.200

Minor flooding was reported along Doug Price Road.

Flood, Calhoun

When
May 22, 3:30 PM CST to 5:00 PM CST
Where
Calhoun County, 2.38 mi W of Macedonia to 2.2 mi SW of Henderson Mill
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
30.530, -85.090

Minor flooding was reported along Flatwoods Road.

Thunderstorm Wind, Franklin

When
May 22, 4:31 PM EST
Where
Franklin County, Lanark Village
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.880, -84.590

A tree was blown down across Highway 98.

Flash Flood, Calhoun

When
May 22, 4:00 PM CST to 5:00 PM CST
Where
Calhoun County, 0.51 mi NNE of Durham to 0.34 mi SSW of Nettle Ridge
Cause
Heavy Rain
Reported by
Public
Coordinates
30.467, -85.067

Yards were flooding and ditches were overflowing. The public reported 8 inches of rainfall in just a few hours.

Flood, Washington

When
May 22, 4:40 PM CST to 6:00 PM CST
Where
Washington County, 1.43 mi NNW of Chipley to 1.61 mi NNW of Chipley
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
30.788, -85.541

Minor flooding was reported along Old Bonifay Road at 5th Street in Chipley.

Flood, Washington

When
May 22, 4:40 PM CST to 6:00 PM CST
Where
Washington County, 2.25 mi NW of Chipley to 2.29 mi NW of Chipley
Cause
Heavy Rain
Reported by
State Official
Coordinates
30.790, -85.560

Minor flooding was reported along Old Bonifay Road and Griffin Road.

Flood, Jackson

When
May 22, 7:00 PM CST to 9:00 PM CST
Where
Jackson County, 3.19 mi NNW of Cypress to 1.45 mi ESE of Blue Springs
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
30.752, -85.091

Minor flooding was reported on Reddoch Road.

Thunderstorm Wind, Washington

When
May 23, 12:30 PM CST
Where
Washington County, 1.82 mi SE of Chipley Municipal Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.730, -85.490

Roof damage occurred to a barn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092875, 1092913, 1092876, 1092882, 1092877, 1092878, 1092884, 1092881, 1092891, 1092893, 1092911, 1092912.